Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS State College, PA

May 8, 2025Centre County, Clinton County, Union County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 8, 2025, 4:31 PM EDT for Centre County, Clinton County, Union County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2025, 4:31 PM EDT (20:31 UTC)
Expired
May 8, 2025, 6:54 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Centre County, PA, Clinton County, PA, Union County, PA

The radar

The State College radar (KCCX), 64 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS51 KCTP 082031
FFWCTP
PAC027-035-119-082330-
/O.NEW.KCTP.FF.W.0005.250508T2031Z-250508T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
431 PM EDT Thu May 8 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  East Central Centre County in central Pennsylvania...
  Central Union County in central Pennsylvania...
  Southeastern Clinton County in north central Pennsylvania...

* Until 730 PM EDT.

* At 431 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carroll, Woodward, Millheim, Aaronsburg, Rebersburg, Madisonburg, 
  R.B. Winter State Park, Sand Bridge State Park, Forest Hill, 
  Loganton and McCall Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain, low water crossings are potentially dangerous in 
heavy rain. Do not attempt to cross flooded roads. Find an alternate 
route.

Campers and hikers should avoid streams or creeks.

&&

LAT...LON 4104 7736 4111 7721 4107 7716 4107 7712
      4108 7707 4108 7704 4100 7703 4096 7705
      4089 7730 4089 7740 4086 7748 4093 7754
      4098 7742

FLASH FLOOD...RADAR INDICATED

$$

Colbert
1 follow-up statement
831 
WGUS71 KCTP 082254 RRA
FFSCTP

Flash Flood Statement
National Weather Service State College PA
654 PM EDT Thu May 8 2025

PAC027-035-119-082304-
/O.CAN.KCTP.FF.W.0005.000000T0000Z-250508T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-Clinton PA-Union PA-
654 PM EDT Thu May 8 2025

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL CENTRE, CENTRAL 
UNION AND SOUTHEASTERN CLINTON COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 4104 7736 4111 7721 4107 7716 4107 7712
      4108 7707 4108 7704 4100 7703 4096 7705
      4089 7730 4089 7740 4086 7748 4093 7754
      4098 7742

$$

Colbert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 8, 1:59 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 8, 1:59 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
159 PM EDT Thu May 8 2025

.SYNOPSIS...
*Showers and a few thunderstorms will pop up this afternoon and
 evening near and south of I-80
*Cooler with periods of rain on Friday into Friday night
*A pleasant weekend is on tap, with drier and seasonable
 conditions Saturday and Sunday

&&

.NEAR TERM /THROUGH TONIGHT/...
130 pm update... The surface frontal boundary has eased
southward, lying somewhere between I-80 and I-78/US-22 early
this afternoon. Satellite and radar imagery show an agitated
cumulus field near the front, with showers and thunderstorms
starting to pop up. We expect convection to become more
widespread across southern PA this afternoon and early evening.
Given marginal thermodynamics and weak deep-layered shear, the
concern for strong winds and hail is low. Brief heavy downpours
are possible, with a deepening moisture supply over time. Even
if this occurs, most of the Susquehanna Valley has fairly dry,
long-term antecedent conditions, even after recent rainfall.
We'll monitor for any heavy rainers in more urbanized corridors
(i.e. near Harrisburg).

Later tonight, as upper-level energy approaches and then
consolidates just south and east of the Commonwealth, a shield
of stratiform light-moderate rain should evolve across the
southeastern one-third to one-half of the state.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
145 pm update... A slow moving and nearly stacked low pressure
wave near the Delmarva coast will be our main controlling
feature Friday into Friday evening. This system will continue to
bring light-moderate rain, mainly for areas near and east of
US-15, as well as south of I-78/US-22. The back edge of the
steadier rain shield is expected to slowly drift towards the
east, with an anticipation that much of the afternoon could end
up rain-free for areas west of a Williamsport-State College-
Altoona line. Given thicker clouds, rain, and a cooler,
maritime type air mass, afternoon highs will be stuck in the
upper 50s-lower 60s for most.

By later Friday night, much of the rain should push east of PA,
with at least partial clearing likely to develop, particularly
farther west near the Allegheny plateau. Any areas that clear
out Friday night could well see at least patchy fog, given damp
ground conditions and light winds.

A substantial improving trend in the weather is still expected
this weekend, as the aforementioned rain-making system tracks
well offshore, with a large high pressure ridge expanding into
the Commonwealth from eastern Canada. This pattern evolution
should bring clearing skies to all on Saturday, with a sunny,
pleasant Mother's Day, featuring seasonable high temperatures in
the upper 60s and 70s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday will mark the last day in a stretch of dry days over
Mother's day weekend. High pressure ridging will be present over
much of the Mid-Atlantic region, and max temperatures for the
beginning of the extended period will be in the low to mid 70s
across all of Central PA. However, another upper level closed
low progged to approach up the Mississippi and Ohio Valleys on
Tuesday signals the return of a multi day unsettled pattern for
the region.

The chance for scattered showers increases starting on Tuesday
with south easterly upper-level flow expected ahead of the low
providing ample moisture from the coast. Confidence decreases in
the spacial extent of precipitation as the long range models
have significant differences in how they resolve this closed
low. The deterministic ECMWF holds onto a blocking type pattern
with a deep trough over the Commonwealth, similar to what
occurred this past week, while the GFS shows more progression
into zonal flow over Central PA. Given the spread in guidance
we're choosing to lean on the side of being unsettled and
stormy towards the middle and end of next week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
18z update... This afternoon into the early evening, restrictive
conditions at KBFD in lower ceilings will continue, with mostly
VFR elsewhere. Showers and thunderstorms will pop up during the
late afternoon and early evening hours over the southern half of
PA. However, given hit and miss coverage, thunder will only be
added to a particular terminal site based on near-term radar
trends.

Later tonight and Friday morning, there is high confidence
(80-90%) in the development of widespread lower clouds and rain.
Ultimately, fuel alternate-IFR restrictions are anticipated.

Some improvement may occur Friday afternoon, especially for the
western terminal sites (KBFD and KJST), but this most likely
won't take place until after 18z.

Outlook...
Sat-Mon...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Bowen
AVIATION...Jurewicz
Hazardous weather outlook, May 8, 4:06 AM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
406 AM EDT Thu May 8 2025

PAZ004>006-010-011-090815-
Warren-McKean-Potter-Elk-Cameron-
406 AM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-090815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
406 AM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Locally heavy downpours may cause isolated flooding problems
later this afternoon into tonight. The best signal for heavy rain
is targeted to the east of Interstate 81.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:40 PM EDTFlash Flood WarningCTPCentre2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.